content top

How Much Opium Will Cause an Overdose?

How Much Opium Will Cause an Overdose?Opium is one of the most ancient mind altering substances on earth. It is derived from the tar found in the seeds of certain poppy flower pods and has been used for medicinal, spiritual and recreational purposes for thousands of years. While more refined chemicals such as heroin, codeine, morphine and several other prescription painkillers are distilled from the same root chemicals, opium itself still remains somewhat popular as a drug and folk remedy around the world. Many current users mistakenly believe that because it is plant-based and old fashioned it is a safe way to get high. The truth, however, is that opium is highly addictive and carries a very real risk of overdose and death.

Opium’s Effect on the Brain

Opium poppy tar contains several alkaloids that bind to specialized chemical receptors in the brain. These receptors are involved in the transmission of physical and emotional pain signals through the central nervous system. When opium elements bind to these receptors it prevents the brain from transmitting and receiving these pain signals. The result is a wave of euphoria and the complete blockage of negative emotions and physical discomfort. The first-time opium user will feel completely at ease, relaxed and worry-free until the effects wear off.

The brain creates its own natural supply of pain-blocking chemicals. Opium blocks the production of those chemicals and decreases the brain’s sensitivity to them. Over time, it takes more and more opium to feel the desired effects. This tolerance has caused millions of people to focus their entire existence on getting and using the drug. With more intense options available it is common for opiate addicts to escalate to using heroin or other refined opiates.

If and when an opium addict stops using the drug they will experience a wide range of withdrawal symptoms, including the following:

  • Fever
  • Nausea and vomiting
  • Uncontrollable diarrhea
  • Chills
  • Pain throughout the body and head
  • Sleeplessness
  • Intense anxiety
  • Depression

To fend off these symptoms opiate addicts tend to use more and more of the drug.

Opium Dosage and Overdose Risks

Opium is most commonly smoked, but can also be taken in tea form, injected or eaten. The intensity of the dosage is greatly affected by the means of administration. The concentration of the alkaloid levels in the tar can also vary wildly. Opium is therefore a highly unpredictable drug. While a standard oral dosage may be around half a gram, a smoked dose is around 1/10th of a gram. Some tar, however, may be up to 300% stronger than a typical dose. While it is somewhat more difficult to overdose while smoking opium, when ingested in tea form the risk is very high.

Opium acts as a central nervous system depressant. This means that it slows down heart rates and breathing. Any dose of the drug that is more than the body can deal with can cause a deadly decrease in respiration. The odds of overdose are increased when opium is used along with other substances such as alcohol or psychotropic drugs. Overdose can cause unconsciousness, coma and death.

Opium Addiction Recovery

If you are concerned about your own use of opium, or are worried that a friend or loved one has become addicted, please call our toll-free helpline any time, day or night. It is extremely difficult, and often impossible, for an opium addict to quit using the drug without comprehensive rehabilitation. Opium is both physically and psychologically addictive, but freedom is possible with the right help. Call now.